Kansas, 2005Hail and Damaging Wind in Kansas, August 7, 2005
August 7, 2005 · NWS GLD · 5 events in 3 counties and zones
3 hail, 1 heavy rain, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 12:47 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 7, 12:47 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT SUN AUG 7 2005
.DISCUSSION...
THE MAIN CONCERN IN THE SHORT TERM IS LOCALLY HEAVY RAIN FROM
STATIONARY THUNDERSTORMS. MOISTURE QUALITY APPEARS TO BE MUCH BETTER
THAN IN PREVIOUS WEEKS...WITH AFTERNOON DEWPOINTS HANGING IN THE
UPPER 50S TO LOWER 60S YESTERDAY AND TODAY. SOUNDINGS FROM DDC
SOUTHWARD TO THE GULF INDICATE A STEADY FLOW OF 10-13 G/KG MIXING
RATIOS AT LOW LEVELS...WHICH IS CONTRIBUTING TO AFTERNOON
INSTABILITY. WINDS ARE VERY LIGHT AND MID LEVEL FORCING IS NEAR
ZERO...SO HEATING AND LOW LEVEL BOUNDARIES WILL DRIVE AFTERNOON AND
EVENING CONVECTION. ONCE FORMED...ISOLATED THUNDERSTORMS COULD
EASILY REMAIN STATIONARY OR BACKBUILD OVER THE SAME AREAS UNTIL LATE
EVENING...AND THIS PATTERN LOOKS TO REMAIN THROUGH AT LEAST
TUESDAY...WHILE FLOW IS INDICATED TO INCREASE SOME ON WEDNESDAY.
THE BEST COVERAGE OF RAIN DURING THE NEXT FEW DAYS MAY OCCUR THIS
EVENING...ALONG AND EAST OF A LARGE SCALE TROF AXIS FROM MCCOOK TO
COLBY TO TRIBUNE. A SECOND...MORE DIURNALLY DRIVEN
BOUNDARY...BEHAVING MOST LIKE A DRYLINE WAS LOCATED FROM HAIGLER
NEBRASKA TO KIT CARSON COLORADO...AND THIS WILL BE A SECONDARY
FOCUS. WILL BUMP THE ZONES UP TO SCATTERED THUNDER WORDING IN THE
EAST. MONDAY WILL BE SIMILAR AT LOW LEVELS...BUT MID LEVELS WARM
JUST ENOUGH TO MAKE IT TOUGH TO FORM CONVECTION OUT WEST. HAVE
INTRODUCED ISOLATED THUNDERSTORMS IN THE EAST WHERE MORE ABUNDANT
BOUNDARY LAYER MOISTURE SHOULD HELP BREAK THE CAP.
DESPITE EXCELLENT UPPER AIR AGREEMENT AMONG THE LONG RANGE
MODELS...WOES CONTINUE IN TRYING TO PIN DOWN THE EVOLUTION OF THE
NEXT CANADIAN COLD FRONT TUESDAY THROUGH SUNDAY. THE FRONT...WHICH
IS CURRENTLY ENTERING NORTHERN MONTANA...WILL PROBABLY MAKE 2 OR 3
SYNOPTICALLY DRIVEN PUSHES...BUT CONVECTION COULD ACT TO FURTHER
ENHANCE ITS SOUTHWARD MOTION AT TIMES. TAKING A MODEL AVERAGE WOULD
BRING THE FRONT TO THE KANSAS/NEBRASKA BORDER AND INTO NORTHEAST
COLORADO TUESDAY EVENING...PROVIDING A FOCUS FOR THUNDERSTORMS. IN
ADDITION TO THE QUASISTATIONARY FRONT...A PRE-FRONTAL TROF WILL
WAFFLE BACK AND FORTH ACROSS THE HIGH PLAINS TUESDAY AND THROUGHOUT
THE WEEK...AND THIS COULD SERVE AS A FOCUS FOR THUNDERSTORMS. FOR
NOW...MODELS DO NOT GENERATE ANY PRECIP ALONG THE TROF...AND IN
COORDINATION WITH SURROUNDING OFFICES...WILL NOT ADD POPS FOR THAT
FEATURE YET...BUT IT WILL HAVE TO BE WATCHED EACH DAY.
TUESDAY WILL TURN A FEW DEGREES WARMER...AND THE DRY AIR MAY
PENETRATE/MIX FARTHER EAST OWING TO AN INCREASED WESTERLY WIND
COMPONENT AT 700-500MB. WEDNESDAY...ZONAL FLOW WILL PREVAIL AT MID
LEVELS OVER THE NORTHERN ROCKIES...AND THIS SHOULD INDUCE PRESSURE
FALLS IN THE COLD AIR...CAUSING THE FRONT TO RETREAT.
MEANWHILE...MODELS ARE TRENDING TOWARD HAVING A CUTOFF LOW MOVE
ONSHORE INTO CALIFORNIA AND PHASE WITH THE POLAR JET TO CARVE OUT A
TROF OVER THE ROCKIES. THIS IS REASONABLE GIVEN THE PRESENCE OF THE
ALASKA RIDGE WHICH WILL FORCE THE POLAR JET SOUTHWARD...OPENING UP
THE CUTOFF LOW WHICH IS ALREADY SITTING ALONG THE WEST COAST. THE
COLD FRONT IN THE PLAINS...THEN...SHOULD BECOME QUASISTATIONARY
ACROSS NEBRASKA/THE DAKOTAS UNTIL THE TROF IN THE ROCKIES COMES
ACROSS...INDUCING CYCLOGENESIS...AND DRIVING THE FRONT THROUGH
KANSAS SOMETIME NEXT WEEKEND. THE TIMING REMAINS UNCERTAIN...BUT THE
PREVIOUS FORECAST PACKAGE MOVED THE FRONT AND ASSOCIATED POPS BACK
TO FRIDAY NIGHT/SATURDAY. THAT STILL LOOKS REASONABLE...SO WILL RUN
WITH IT...BUT ALSO ADD SLIGHT CHANCE SATURDAY NIGHT WHICH IS WHEN
LATEST GFS RUNS INDICATE THE BEST MID LEVEL FORCING.
UNFORTUNATELY...THE 95-100 DEGREE HEAT APPEARS LOCKED IN FOR MUCH OF
THE UPCOMING WEEK...UNLESS CONVECTION CAN PRODUCE ENOUGH MID LEVEL
CLOUD COVER TO AFFECT HEATING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
BURKE
Hazardous weather outlook, Aug 7, 9:21 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT SUN AUG 7 2005
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1021 AM MDT SUN AUG 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA
AFTER 2 PM MDT (3 PM CDT). THE BEST CHANCE FOR ISOLATED
THUNDERSTORMS WILL BE ALONG A LINE FROM TRIBUNE TO GOODLAND TO
TRENTON. ANY THUNDERSTORM THAT DEVELOPS WILL REMAIN NEARLY
STATIONARY PRODUCING LOCALIZED FLOODING. IN ADDITION TO HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY. THUNDERSTORMS
WILL DECREASE IN COVERAGE THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE INTO THE AREA TUESDAY AFTERNOON AND NIGHT.
THIS WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO MOST OF THE
AREA. AFTER THIS...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY
NIGHT AND SATURDAY. AT THIS TIME...THE MAIN THREAT FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BULLER/MWM
In the hours before
Local storm report, Aug 7, 1:34 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT SUN AUG 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 5 W DANBURY 40.04N 100.50W
08/07/2005 1.00 INCH RED WILLOW NE TRAINED SPOTTER
&&
MWMEvent by event
3 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Decatur
- When
- August 7, 2:15 PM MST to 3:45 PM MST
- Where
- Decatur County, 4 mi S of Norcatur
- Measured
- 200
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Rain occurred in 60 minutes resulting in minor nuisance flooding.
Thunderstorm Wind, Graham
- When
- August 7, 3:20 PM MST
- Where
- Graham County, 4 mi NNE of Studley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.400, -100.133
Strong winds destroyed a chicken house.
Hail, Graham
- When
- August 7, 3:20 PM MST
- Where
- Graham County, 4 mi NNE of Studley
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.400, -100.133
Hail, Graham
- When
- August 7, 4:15 PM MST
- Where
- Graham County, 2 mi N of Morland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.383, -100.083
Hail, Wallace
- When
- August 7, 4:49 PM MST
- Where
- Wallace County, 3 mi N of Sharon Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.933, -101.733
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 7, 20051 death · 4 injured · 1 event
- Hail and Damaging Winds in Kentucky, August 7, 20051 death · 50 kt wind · 4 events
- Hail in Texas, August 7, 2005$25,000 · 0.75 in hail · 1 event
- Damaging Winds in Kentucky, August 7, 2005$20,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 7, 2005$13,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 7, 200570 kt wind · 6 events
- Hail and Damaging Wind in Maryland, August 7, 2005$2,000 · 1.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 7, 20052 events
- Wildfire in Oregon, August 7 to 10, 20051 event
- High Surf in Alaska, August 7, 20051 event
- Damaging Wind in Maryland, August 7, 200552 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, August 7, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465066, 5465062, 5465063, 5465064, 5465065.